What should I do?

by Mary
(El Paso Texas)

I am a 45 year old woman. I have estrogen dominance. I have been on progesterone cream for a while now but I still had anxiety and other problems. Then I read on your website that I was probably using to little progesterone, I was on 22mg a day. So I picked up the dose to 80mg two times a day. So am taking 160mg a day.

So now I am experiencing a lot of anxiety, insomnia and depression. I know this is because estrogen dominance receptors where activated, but I have been feeling like this for about 2 weeks now. My question is how long is this going to last? And is the insomnia also caused by picking up the dose? The insomnia is so bad that I have to be taking anxiety medication. What else could I use while waiting for all this to subside?

I am afraid to use tryptophan because I am already taking trazodone at night. Would this pass? I just need some reassurance that this is a phase and not something that will stay. Please let me know as I am desperate to feel better. thank you for your time.

Comments for What should I do?

Click here to add your own comments

Nov 09, 2011
What should I do?
by: Wray

Hi Mary I'm pleased you increased the amount, but it appears you could increase further still. It's essential to make progesterone the dominant hormone. I understand your reluctance to try tryptophan, although from the numerous people I've helped it's easy enough to use it, just by taking a very small dose and increasing gradually. And at the same time reducing the trazodone very slowly too. There are a number of nutrients which could help you, they are all listed on our Anxiety page. Plus advice on how best to use tryptophan. But I feel you could be short of vitamin D, please have a test done. Anxiety, insomnia and depression can all occur if this is too low, plus it reduces the benefits of progesterone. For more info on testing etc see the Vitamin D Council, GrassrootsHealth Birmingham Hospital and Vitamin D Links websites. Blood levels should be 70-100ng/ml and not the 30ng/ml labs and doctors regard as adequate. And the minimum daily dose should be 5000iu's per day, although the latest research indicates it should be 10,000iu's per day, see here. You are in Peri-menopause now, which is such a difficult time. Please look at this page as it will explain what's happening to you. Take care Wray

Nov 13, 2011
think about this
by: Rosanne

Hi, This hormonal thing is a battle. I have been up and down for two years now. Much better than when it started but still have durations of symptom return. I was doing better when I was on an adrenal fatigue supplementation program. After a three week miserable period where I continued to up my progesterone to 500mg with limited relief, I have returned on this supplement program. Slowly but surely I am feeling better even though I am on break time from progesterone. I believe we have to look at the whole picture and not just one hormone. Google OAT axis (ovarian adrenal thyroid axis). Dr. Lam explains it well. Also google adrenal fatigue Dr. Wilson. An adrenal fatigue supplement program might be something you need as adrenal fatigue or hypoadrenalism makes estrogen dominant symptoms worse. DIM is also a good supplement for move estrogen out of your system.

I hope this helps.

Nov 15, 2011
progesterone shot?
by: Mary

Hello, Thank you for your fast reply. I would like to ask you what you think of taking natural progesterone shots together with progesterone cream? Would I find relief faster? I am taking vitamin D and a multivitamin which has inositol 12mg. and other ingredients. I have hashimotos and taking porcine thyroid and Lugol's iodine for that. As I told you before I am 45 and have suffered from estrogen dominance since i was 18 or 19 years old.
I am now taking 280mg of progesterone. i have picked up the dose because of your recommendations. I still have some anxiety but hope that it will go away.

Thank you for all the time you give to answer our posts. Take care
Mary

Nov 17, 2011
progesterone shot?
by: Wray

Hi Mary It's debatable whether it would speed things up. The injections should be used daily, as the amount is only 50-100mg. Although I haven't had them, they are apparently very painful. You might like to see the papers comparing the efficacy of the various Delivery systems. There's evidence Hashi's is caused by a lack of vitamin D, see here, here and here. You don't say how much vitamin D you're taking, but please have a test done, it's most important. A lack of it leads to anxiety and depression too. There are many other nutrients all listed on the anxiety page I gave you, these will all help. Inositol should be a minimum of 500mg, up to 12-18g per day are given for some behavioural disorders like depression etc. Take care Wray

Nov 27, 2011
Should I pick up dose?
by: Mary

Hello Wray
thank you for answering my lasts posts. As I said before I am 45 and have suffered from estrogen dominance for a long time. Let me start by telling you that I have been picking up my dose every 3 to 4 days because symptoms keep coming back. Right now, my breast are really hurting and am close to getting my period. They have never hurt this much and have been like this for about 2 weeks now. My dose of progesterone now is 400mg. 200mg in morning and 200mg at night. My symptoms are very sore breasts, some depression, muscular aches and anxiety, irritability. I recently took some blood exams and vit.D is 76 ng/ml. My progesterone is a low 2.8 nl/mL on Luteal phase. So my question is how much more progesterone can I keep on adding? should I go all the way to 500mg a day or should I wait with 400mg a day for 2 weeks more? How fast should I be adding the progesterone? Another question I have is: If I suffer form Adrenal fatigue, can progesterone help? I know these are many questions and sorry because I know you have so many posts. Answer when you can. thanks for all you do.
Mary

Nov 28, 2011
Should I pick up dose?
by: Wray

Hi Mary I'm surprised with the amount of progesterone you're using you haven't responded sooner. Your vitamin D level is good too, another puzzle, as that's often low in symptoms like yours. The sore breasts puzzle me too, as low iodine is often a cause of this, and yet you take it. But looking at your first post, where you say you started increasing the progesterone, quite possibly it's only time that's needed. Please confirm you've only been using the higher amount for a month now. If this is the case, I don't think you need increase further. Although for encouragement you might like to read these comments from users of high amounts, see here, here, here, here and here. Increasing the amount of progesterone can cause Oestrogen Dominance symptoms. These occur whether the increase is fast or slow, but using high amounts they usually subside quicker. It's when reducing that the amount should be no more than about 16mg/day , staying on that amount till stable, before reducing again. Progesterone does help adrenal fatigue. Cortisol, one of the stress hormones, is made from progesterone within the adrenals. If the adrenals are stressed, they tend to rob other sources of progesterone, notably ovarian. This of course upsets the reproductive system, in fact stress can stop ovulation and cause miscarriages. Progesterone also lessens the stress response, as it activates the GABA receptor sites. GABA is one of the calming neurotransmitters, see here, here and here. Rosanne has some good suggestions too, have a look at Dr Wilson's site, it's excellent, see here. Take care Wray


Nov 28, 2011
picking up the dose?
by: Mary

Hello Wray

Yes, I have been on 400mg a day of progesterone for about 6 days. Should I just keep it this way until symptoms start to go down? I had been picking up the dose every 3 to 4 days. Thanks for your fast reply and help.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...